In this regular feature, aesthetic nurse Claudia McGloin presents a brief synopsis of a range of recently published articles on medical aesthetics. Research roundup aims to provide an overview, rather than a detailed summary and critique, of the papers selected. Should you wish to look at any of the papers in more detail, a full reference is provided at the end of each study summary
The sudden loss of vision following dermal filler procedures is rare; however, it can happen and can have catastrophic results. The aim of this study was to provide an update on the published cases of blindness following dermal filler injection that have occurred following a review of 98 cases since 2015, and to discuss strategies for prevention and management of this outcome.
In order to conduct this study, a literature review was carried out to identify all cases of visual complications caused by dermal filler injections between January 2015 and September 2018.
The results showed that there were 48 new published cases of partial or complete vision loss following dermal filler injections since January 2015.
The areas of the face that were at highest risk for visual loss were the nasal region (56.3%), glabella (27.1%), forehead (18.8%), and nasolabial fold (14.6%). In 81.3% of these cases, Hyaluronic Acid dermal filler was used.
The most common symptoms experienced by patients included in this study were vision loss, pain, ophthalmoplegia and ptosis. In addition, skin changes were observed in 43.8% of cases and complications associated with the central nervous system were recorded in 18.8% of cases.
Register now to continue reading
Thank you for visiting Journal of Aesthetic Nurses and reading some of our peer-reviewed resources for aesthetic nurses. To read more, please register today. You’ll enjoy the following great benefits:
Limited access to clinical or professional articles
New content and clinical newsletter updates each month